Does treatment of acne with Retin A and tetracycline cause adverse effects?

MOspace/Manakin Repository

Breadcrumbs Navigation

Does treatment of acne with Retin A and tetracycline cause adverse effects?

Please use this identifier to cite or link to this item: http://hdl.handle.net/10355/3058

[+] show full item record


Title: Does treatment of acne with Retin A and tetracycline cause adverse effects?
Author: Kelly, Barbara F.; Burroughs, Martha
Keywords: drug reactions
bacterial resistance
antibiotics
Date: 2004-04
Publisher: Family Physicians Inquiries Network
Citation: Journal of Family Practice, 53(4) 2004: 316-318.
Abstract: Adverse reactions to long-term tetracycline therapy are rare, and most will occur within 2 months of initiating therapy (strength of recommendation [SOR]: B, systematic review of ecological studies). Rare but serious drug reactions include a severe cutaneous reaction, hypersensitivity syndrome reaction, serum sickness-like reaction, and isolated single-organ dysfunction (SOR: B, systematic review). Duration of antibiotic treatment is strongly associated with increased bacterial resistance (SOR: B, systematic review and 1 outcomes study), but antibiotics for acne do not appear to interfere with oral contraceptive efficacy (SOR: B, case-control study and supporting expert opinion). Laboratory monitoring is not indicated in otherwise healthy patients (SOR: B, consistent cohort studies). No reports have been published regarding long-term topical tretinoin (Retin A) therapy. Short-term follow-up reports note no systemic effects (SOR: C, expert opinion), no teratogenicity (SOR: B, single case control study), and negligible systemic absorption (SOR: B, outcome studies).Thus, long-term topical tretinoin is presumed to be safe (SOR: C, expert opinion and extrapolation of pharmacologic data).
URI: http://hdl.handle.net/10355/3058

This item appears in the following Collection(s)

[+] show full item record